Is Atripla only a first line treatment
Apr 4, 2010
I have been on haart since May 2002 with combivir/viramune twice a day with little side effects and no resistance. My cd4 is 535 and vl is undetectable for several years now. During past year I have developed peripheral neuropathy and am currently taking Neurontin for that. I also take lipitor and bystolic for high blood pressure and effexor xr for depression. My HIV doctor recently decided to switch my meds to Atripla because it does not contain AZT which she believes is the cause of my neuropathy. I am finishing current meds before starting new meds,still have about 7 days on combivir viramune and already possess new meds. Everything I have read on Atripla says it is to be used as a first regimen only. But my doctor says that since my current regimen hasn't failed aside from the neuropathy, that Atripla is alright to use. I am concerned as it is a very expensive medicine and I don't like second guessing my doctor but I would appreciate another viewpoint before actually switching.
Response from Dr. Young
Hello and thanks for your post.
If you haven't experienced treatment failure or have evidence of drug resistance, then even if you switch from one regimen to another (in this case, because of potential toxicity), then you are still considered to be on a first-line regimen.
As such, tenofovir/FTC/efavirenz (Atripla) is perfectly reasonable to use. A switch from a stable regimen should be done with thought as to the potential benefits and mindful of the potential for new side effects. In your case, before switching, I'd evaluate for possible kidney and bone (potential tenofovir toxicities), or mood problems (possible efavirenz side effects). In your case, the switch should be acceptable, and you'll find yourself on a contemporary, one pill, once-daily regimen.
I hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.